Utah, 2024

High Wind in Utah, March 23, 2024

March 23, 2024 · NWS GJT · 1 event in 1 county or zone

A 170 knot jet associated with an upper level trough moved into the Great Basin late on the 22nd and into the 23rd. While the strongest of the southwest winds remained well south of the Grand Junction area of responsibility, the combination of these stronger winds mixing down and some localized downsloping off the terrain resulted in areas of high winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A 170 knot jet associated with an upper level trough moved into the Great Basin late on the 22nd and into the 23rd. While the strongest of the southwest winds remained well south of the Grand Junction area of responsibility, the combination of these stronger winds mixing down and some localized downsloping off the terrain resulted in areas of high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 4:05 PM MST, 1 hour 55 minutes earlier. Its key messages:

  • Isolated high-based showers and storms are expected through this afternoon ahead of the next system.
  • Showers become more widespread this evening and Sunday as a strong cold front brings temperatures and snow levels down.
  • Moderate mountain snow is expected through Monday morning with travel impacts over the passes increasing during the overnight hours. Rain will fall in the lower valleys with only light snow likely in the higher valleys.
  • Unsettled weather continues through the coming week with additional disturbances bringing scattered showers.
Area forecast discussion, Mar 23, 4:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
505 PM MDT Sat Mar 23 2024

.KEY MESSAGES...

- Isolated high-based showers and storms are expected through
  this afternoon ahead of the next system.

- Showers become more widespread this evening and Sunday as a
  strong cold front brings temperatures and snow levels down.

- Moderate mountain snow is expected through Monday morning with
  travel impacts over the passes increasing during the overnight
  hours. Rain will fall in the lower valleys with only light
  snow likely in the higher valleys.

- Unsettled weather continues through the coming week with
  additional disturbances bringing scattered showers.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 340 PM MDT Sat Mar 23 2024

Isolated shower activity has blossomed on radar in the last few
hours though much of this appears to be virga. This morning's
12Z sounding saw an increase of almost two-tenths of an inch
from 12 hours prior with an uptick in midlevel moisture. All
the same, the low levels remain dry with DCAPE sitting just
below 600 J/kg. This has led to some breezy conditions at the
surface, in addition to any gusts associated with virga showers.
Southwest winds have remained in the 25 to 35 mph range for most
areas, though there have been some stronger gusts around 45 mph.
Available moisture will continue to climb through the short term
period with PWATs reaching almost 180 percent of normal for much
of the higher terrain. Additionally, the cold front associated
with the approaching upper level trough will begin to dig into
the northern portions of the forecast area late tonight before
pushing southeast Sunday afternoon. Broad scale ascent becomes
maximized during this period as a vort max lifts across the Four
Corners area. In response, widespread valley rain and mountain
snow showers are expected with snow levels dropping to 5500 to
6500 ft in the front's wake. The western Colorado mountains as
well as the La Sal ranges will receive the greatest precip rates
into Sunday afternoon with the San Juan Mountains particularly
favored tonight under strong upslope flow as the vort max passes
overhead.

Trough passage occurs Sunday morning and afternoon, allowing the
unsettled weather to persist into the overnight hours. Lapse
rates will steepen with the trough which will lead to more
convective showers across the Western Slope. As a result,
showers and storms will become more scattered in nature but
higher elevations along the Divide will still see showers much
of the day. By Sunday evening, flow aloft will shift to the
northwest, advecting drier air into the region. The western
zones will see a notable drop in shower coverage with activity
persisting over the southern and central Colorado mountains into
Sunday night.

As far as amounts go, there wasn't much change in the forecast
compared to previous runs. 6 to 12 inches is expected for almost
all of the mountain ranges with favored slopes receiving locally
higher totals in excess of 14 inches. Additionally, CAM guidance
continues to highlight the potential for heavier bands of snow
which could also lead to higher totals. Even so, opted to keep
the ongoing highlights as is given the reduced period of impact
Sunday afternoon under the high March sun angle. Regardless, be
sure to check the latest forecast and road conditions before
heading out! The higher valleys will likely see a brief period
of snow along and behind the cold front, but accumulations on
grassy surfaces will be light, no more than 1 to 3 inches.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 340 PM MDT Sat Mar 23 2024

The high amplitude pattern of the high latitudes will have
dropped to mid latitudes Sunday night. A high pressure ridge
over the EPac transitions to low pressure extending from Hudson
Bay to the Baja then another ridge along the eastern seaboard.
Upstream energy will continue to back-fill into this Western
Trough and keep a cool and unsettled forecast in place well
through the mid-week period. Most of the mid to upper support
will be shifting to our south by Monday morning brining a
downturn to the widespread precipitation. This will leave mainly
cold advection orographic snow in place over favored ranges
such as the Uintas and San Juans. Things will begin to bubble
again by the afternoon as the next embedded wave drops through
the northerly flow and allows the trough to be re-carved back to
the West. This late Monday impulse will be followed by
channelized vorticity stretched along the backside of the trough
moving across the area through early Wednesday. A nearly
uninterrupted period of light mountain snow and valley showers
will arise as a result...with a slight boost to rates due to
afternoon instability showers. Taken as a 3 day total...snow
amounts are not overly impressive and day by day even less so.
Impacts should mainly occur during the overnight hours as snow
is able to accumulate on the roadways. Be Wednesday afternoon
heights will be rising with the transitory ridge moving across
the Rockies on Thursday. This will again be followed by
tightening SW flow Friday into Saturday as the next strong
system digs onto the Pacific shoreline. Ensemble clusters are
favoring this system remaining along the coast through this
forecast period before shifting inland on Sunday. Temperatures
below normal to start out the week push to near to above normal
from Thursday onward.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 503 PM MDT Sat Mar 23 2024

Showers are starting to develop, but conditions should stay VFR
until tonight. Impacts of low clouds and vsby are possible
through the period from late tonight onward. Gusty winds will
also be a concern this evening ahead of the precipitation and
the arrival of the cold front. A few gusts may linger near
showers overnight as well and could be a concern near some
thunderstorms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from midnight tonight to midnight MDT
     Sunday night for COZ003.
     Winter Weather Advisory until 6 AM MDT Monday for COZ004-009-
     010-012-013-018-019.
     Winter Weather Advisory until midnight MDT Sunday night for
     COZ017.
UT...Winter Weather Advisory until midnight MDT Sunday night for
     UTZ028.

&&

SHORT TERM...MMS
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Mar 23, 3:28 AM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sat Mar 23 2024

COZ001>014-017>023-UTZ022>025-027>029-241030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sat Mar 23 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy to windy conditions will occur this afternoon with warm
above normal temperatures. Isolated to scattered storms are
possible this afternoon. Precipitation increases in coverage this
evening ahead of a strong cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong cold front and storm system will move through the region
Sunday with significant accumulating snow in the mountains
through Monday morning resulting in travel impacts. A series of
disturbances will keep the weather unsettled through the coming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Flat and Arches

When
March 23, 6:00 PM MST to 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The peak gust of 59 mph was recorded at the UDOT mesonet station UTHAD, located on I-70 at MP 226 Harley Dome. Gusts across the zone ranged from 50 mph to 60 mph during the period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168952.